I’ve written about so many things on this blog, both funny and serious. I’ve shared personal stories that some probably find inappropriate. Others appreciate me keeping it real.
This blog will be my most personal to date and it is painful and, from a personal standpoint, necessary. Maybe by releasing the details I can be of help to someone else. No, I won't be running for office again just in case folks are thinking "oh no, opponents can use this against you!" No, I'm not embarrassed. We need to talk about these things and there are millions of people in this country who suffer from varying forms of depression. With these disclaimers out of the way, here goes.
I began taking an anti-depressant during the fall of 2000. I was pregnant with our first child and was finding myself more and more unable to cope with day to day stress.
Let me be clear: I wasn’t just tired or anxious. Things had reached a point where I found myself sitting on the kitchen floor, rocking back and forth, grabbing my hair in both hands, while crying and yelling into the empty space “what the hell is WRONG with you?”
I’m married to an engineer, so talking to him about this wasn’t really an option.
My doctor seemed the logical choice. I love our doctor. She is wonderful. She asked me “do you need something to take the edge off?” I said yes, as long as it’s safe for the baby. Voila: Zoloft.
It helped, believe me. After Marah was born I stopped taking it. I mean really, I had only needed it while my hormones were out of whack, right?
I lasted less than a week. You see, coming off of an antidepressant cold turkey is a really, really bad idea. I just assumed I was having withdrawal symptoms because I needed the prescription.
Almost every woman on the maternal side of my family takes some form of anti-depressant. I’ve been told for several decades by relatives that depression runs in the family and I probably need to just accept the fact that I’ll need medication for the rest of my life.
In 2004, after the birth of our son, I quit taking the Zoloft again but lasted only a few days before the depression and anxiety went into overdrive. More evidence, in my mind, that I NEEDED the medication.
I went back to the doctor in tears, feeling as if the kids would end up in therapy later in life if their mother couldn’t get a handle on her emotions. I left with a prescription for Wellbutrin and a refill for Zoloft. In the interest of full discloser, I will admit that I’d heard about Wellbutrin being an aid in losing weight so it looked to be a win/win situation. No, I wasn’t above using a drug to lose weight. I hated how I looked and felt. I know many of you can relate. For the record, it didn't help me lose weight!
In 2010, during a yearly physical, my doctor ran some blood tests and determined I had a hypo thyroid issue. I’m not even sure if that is the correct “medical speak”. I do know that a third medication, Synthroid, was added to my daily regimen.
I travelled to San Diego in November of 2011 with my dear friend Kris-Ann to attend the Carrier Classic, to research the US Marine Corps Recruit Depot for material on a book, and to visit my half-sister in Los Angeles.
I forgot all three of my prescriptions.
While on vacation, I felt great and didn’t miss the meds at all (let’s be honest – who DOESN’T feel great when they are on vacation?). So….after a week, I decided to simply stay off of them and see what happened.
Bad, bad, BAD idea.
When your doctors tell you to never stop taking a certain medication cold turkey it is vitally important that you listen to them. There is a reason.
By the three week mark, having quit Zoloft and Wellbutrin cold turkey, the withdrawal symptoms were a nightmare.
I experienced constant dizziness and vertigo.
I was shaky, even without coffee.
The symptoms increased during the third week, resulting in diarrhea.
I would have freaky highs and then burst into tears. Some nights I felt agitated, hyper and fidgety.
My eyes hurt and felt funny behind them and I was seeing spots in my peripheral vision.
My brain felt foggy and I couldn't think straight.
I became nervous while driving because of the mild “migraine like” feeling in my brain that wouldn’t go away and because the sun hurt my eyes.
I couldn’t focus and would often forget what I was doing while doing it.
There were severe hot flashes and then bouts of shivers.
I had never felt this poorly and it just continued on. At one point, I couldn't wake up and felt like I had mono. I slept until 1:00 pm that particular day. A few days later I experienced spazzy bursts of energy (no, “spazzy” isn’t a real word, but it fits). I was never suicidal, but somehow it hovered in the back of my mind.
Despite having seen a chiropractor for several months, my body muscles hurt. At times, the tissue around my ribs was so sore that it hurt to breathe and I felt like something was inside my chest crushing my lungs. Often out of breathe, I felt like a 90 year old woman.
I was irritable at best, full of rage at worst, and then could feel overly emotional and loving at other times; all extreme and over the top.
Things peaked at the 3 week mark. I simply couldn’t quit crying; for the entire day.
At that point, I was ready to start taking the medication again. Instead, I started researching online and found forum after forum with testimony from others who had gone through this.
This was when it became apparent that all of this was most likely related to the medication. Going cold turkey is the most irresponsible and dangerous thing a person can do, but by that point I was three weeks in and determined to ride this thing out. From everything I read, it seemed as if the peak point was roughly 2-4 weeks. I figured I was almost through the worst parts.
Out of pages of posts, I found one person who finally had successfully quit cold turkey (the others all returned to their medication), but said it took 7-8 weeks. Unsure if I could make it another four to five weeks, I reached out to a few very close friends and asked for their support.
One of them was Kris-Ann (mentioned above), my best friend from college. She had moved across the country in 2000, so I wrote to her, explaining all of the things I was experiencing (everything I wrote above was documented in a journal during that time).
She called me immediately and through tears explained that for over a decade I had seemed distant and “disengaged”. She had worried, but felt that because she didn’t live close to me maybe she was just out of the loop.
So began a period of self-reflection, during which time I realized that I had, in fact, sort of disappeared over the years. I ignored birthdays, family members, and friends. I had quit attending social events and eventually the invitations quit coming. Things that should’ve seemed simple had just seemed like too much work, so I avoided them. People, events, and relationships required too much effort.
I had been disengaged. And distant. And numb. And medicated.
Roughly six months later, with no trace of anti-depressants left in my system, I was asked to run for public office. The new Marlys said yes, but to be honest, I was still joining the ranks of the “living” and it was a little bit of a struggle.
It was probably the best thing I could’ve done because it forced me to connect with new people and re-connect with the old.
Please pay attention to what I say next, because it is very important. First of all, know and accept that some of us desperately need to be on an anti-depressant. It can literally mean the difference between life and death, particularly if you suffer from severe and debilitating depression, the type that results in thoughts of suicide.
I am sharing MY experience and it is unique to me.
Second, and equally important, please do not ever stop taking an anti-depressant cold turkey. Talk to your doctor and work with them in partnership to reach your own personal and optimal health plan. My doctor is a firm believer in letting her patients be their own best advocate, but I can assure you she was extremely miffed at me when, at the six week “cold turkey” mark, I sheepishly walked into her office and explained what I had done.
Do I believe I suffer from depression? If I am honest, I have to say yes. Sometimes it is simply the ups and downs of life, emotions that all of us have to deal with. It is good for me to feel these ups and downs, though, without medication masking the feelings. Do I believe every person would suffer the same withdrawal symptoms that I did? Since I'm not a doctor, I have to assume every one of us is unique and could experience different levels of pain.
Sometimes I still have fairly sharp mood swings but they are manageable as long as I stay alert, remind myself of what is going on, and ride it out (writing helps!). I prefer this type of “management” to the pharmaceutical kind and it allows me to reconnect and reach out to friends and family who moved on without me while I was still in a medication-induced fog.
One additional positive outcome was that updated blood work (I’m serious, my doctor was so irritated with me!) showed no signs of hypothyroid disease. Were the depression medications and the hypothyroid levels connected? I have no idea. What I do know is that I’m completely free of any and all prescription medication and I’m going to do my best to keep it that way.
In the meantime, if you thought I seemed distant during the past decade, I must humbly ask forgiveness and can only offer this blog as explanation.
The most important message, though? If you want to know what it feels like to go through withdrawal, just stop taking your anti-depressant. But please talk to your doctor first……and don’t say I didn’t warn you.